Economics at your fingertips  

Revisiting estimation methods for spatial econometric interaction models

Lukas Dargel ()
Additional contact information
Lukas Dargel: University of Toulouse Capitole

Journal of Spatial Econometrics, 2021, vol. 2, issue 1, 1-41

Abstract: Abstract This article develops improved calculation techniques for estimating the spatial econometric interaction model of LeSage and Pace (2008) by maximum likelihood (MLE), Bayesian Markov Chain Monte Carlo (MCMC) and spatial two-stage least-squares (S2SLS). The refined estimation methods derive the parameter estimates and their standard errors exclusively from moment matrices with low dimensions. For the computation of these moments, we exploit efficiency gains linked to a matrix formulation of the model, which we generalize to make more flexible use of the exogenous variables. To improve the MLE we restructure the Hessian matrix and the quadratic term in the likelihood function. We also derive a moment based formulation of the Bayesian MCMC estimator from the same likelihood restructuring. Finally, the S2SLS estimator presented in this article is the first one to exploit the efficiency gains of the matrix formulation and also solves the problem of collinearity among spatial instruments. Several benchmarks show that these moment based estimators scale very well to large samples and can be used to estimate models with 100 million flows in just a few minutes. In addition to the improved estimation methods, this article presents a new way to define a feasible parameter space for the spatial econometric interaction model, which allows to verify the models consistency with a minimal computational burden. All of these developments indicate that the spatial econometric extension of the traditional gravity model has become an increasingly mature alternative and should eventually be considered a standard modeling approach for origin-destination flows.

Keywords: Origin-destination flows; Cross-sectional dependence; Maximum likelihood; Two-stage least-squares; Bayesian Markov chain Monte Carlo (search for similar items in EconPapers)
JEL-codes: C01 C21 C63 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s43071-021-00016-1

Access Statistics for this article

Journal of Spatial Econometrics is currently edited by Giuseppe Arbia, Lung Fei Lee and James LeSage

More articles in Journal of Spatial Econometrics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2023-11-14
Handle: RePEc:spr:jospat:v:2:y:2021:i:1:d:10.1007_s43071-021-00016-1